PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2013 | 8 | 5 | 591-596
Article title

Lithium and venlafaxine poisoning - a case report

Content
Title variants
Languages of publication
EN
Abstracts
EN
In treatment of manic-depressive conditions long-term lithium therapy may be combined with an effective and relatively safe antidepressant venlafaxine. Combined overdose may increase the risk of early toxicity of both drugs and of delayed lithium intoxication, responding to symptomatic and renal replacement therapy. We present a patient with combined lithium and venlafaxine self-poisoning with nothing but delayed signs of lithium intoxication with the emphasis on early and late treatment. 41-year old woman attempted suicide by large amount of lithium and venlafaxine. On admission she was asymptomatic, but with increased serum lithium over 5mmol/L. After gastric lavage, active charcoal and laxative administration she was receiving IV fluids. After a delay of 63 hours she deteriorated acutely by disorientation, confusion, fasciculation and tremor and was readmitted to Intensive care unit. In spite serum lithium decreased to 2mmol/L clinical signs were attributed to delayed lithium intoxication. After symptomatic and renal replacement therapy the patient’s condition improved after few days. We conclude that decontamination procedures are effective in particular for venlafaxine poisoning. If increased serum lithium levels are noted renal replacement therapy may be started even in asymptomatic patients as delayed lithium intoxication is most likely after few days.
Publisher

Journal
Year
Volume
8
Issue
5
Pages
591-596
Physical description
Dates
published
1 - 10 - 2013
online
18 - 9 - 2013
Contributors
author
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
author
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
References
  • [1] Timmer R.T., Sands J.M., Lithium intoxication, J. Am. Soc. Nephrol., 1999, 10, 666–674
  • [2] Grandjean E.M., Aubry J.M., Lithium: Update human knowledge using an evidence-based approach, C.N.S. Drugs, 2009, 23, 397–418 http://dx.doi.org/10.2165/00023210-200923050-00004[Crossref]
  • [3] Chen K.P., Shen W.W., Lu M.L., Implication of serum concentration monitoring in patients with lithium intoxication, Psychiatry. Clin. Neurosci., 2004, 58, 25–29 http://dx.doi.org/10.1111/j.1440-1819.2004.01188.x[Crossref]
  • [4] Malhi G.S., Tanious M., Optimal frequency of lithium administration in the treatment of bipolar disorder: clinical and dosing considerations, C.N.S. Drugs, 2011, 25, 289–298 http://dx.doi.org/10.2165/11586970-000000000-00000[WoS][Crossref]
  • [5] Chiu C.C., Shen W.W., Chen K.P., Lu M.L., Application of the Cockcroft-Gault method to estimate lithium dosage requirement, Psychiatry. Clin. Neurosci., 2007, 61, 269–274 http://dx.doi.org/10.1111/j.1440-1819.2007.01654.x[WoS][Crossref]
  • [6] Yoshimura R., Yamada Y., Ueda N., Nakamura J., Changes in plasma monoamine metabolites during acute lithium intoxication, Hum. Psychopharmacol., 2000, 15, 357–360 http://dx.doi.org/10.1002/1099-1077(200007)15:5<357::AID-HUP174>3.0.CO;2-K[Crossref]
  • [7] Dupuis R.E., Cooper A.A., Rosamond L.J., Campbell-Bright S., Multiple delayed peak lithium concentrations following acute intoxication with an extended-release product, Ann. Pharmacother., 1996, 30, 356–360
  • [8] Müller-Oerlinghausen B., Drug interactions with lithium: a guide for clinicians, C.N.S. Drugs, 1999, 11, 41–48 http://dx.doi.org/10.2165/00023210-199911010-00004[Crossref]
  • [9] Birmes P., Coppin D., Schmitt L., Lauque D., Serotonine syndrome: a brief review, C.M.A.J., 2003, 168, 1439–1442
  • [10] Adan-Manes J., Novalbos J., Lopez-Rodriguez R., Ayuso-Mateos J.L., Abad-Santos F., Lithium and venlafaxine interactions: a case of serotonin syndrome, J. Clin. Pharm. Therapeutics, 2006, 31, 397–400 http://dx.doi.org/10.1111/j.1365-2710.2006.00745.x[Crossref]
  • [11] Harrison C.L., Ferrier N., Young A.H., Tolerability of high-dose venlafaxine in depressed patients, J. Psychopharmacol., 2004, 18, 200–2004 http://dx.doi.org/10.1177/0269881104042621[Crossref]
  • [12] Fisher M., Unterecker S., Pfuhlmann B., Overdose of venlafaxine with mild outcome, Neuroscience & Medicine, 2012, 3, 327–329 http://dx.doi.org/10.4236/nm.2012.34038[Crossref]
  • [13] Kumar V.V.P., Isbister G.K., Dufful S., The effect of decontamination procedures on the pharmacodynamics of venlafaxine in overdose, Br. J. Clin. Pharmacol., 2011, 72, 125–132 http://dx.doi.org/10.1111/j.1365-2125.2011.03934.x[Crossref]
  • [14] Isbister G.K., Electrocardiogram changes and arrhythmias in venlafaxine overdose, Br. J. Clin. Pharmacol., 2009, 67,5, 572–576 http://dx.doi.org/10.1111/j.1365-2125.2009.03382.x[Crossref]
  • [15] Okusa M.D., Crystal L.J., Clinical manifestations and management of acute lithium intoxication, Am. J. Med., 1994, 97, 383–389 http://dx.doi.org/10.1016/0002-9343(94)90308-5[Crossref]
  • [16] Bosinski T., Bailie G.R., Eisele G., Massive and extended rebound of serum lithium concentrations following hemodialysis in two chronic overdose cases, Am. J. Emerg. Med., 1998, 16, 98–100 http://dx.doi.org/10.1016/S0735-6757(98)90080-8[Crossref]
  • [17] Bosse G.M., Spiller M.S., Collins A.M., A fatal case of venlafaxine overdose, J. Med. Toxicol., 2008, 4, 18–20 http://dx.doi.org/10.1007/BF03160945[Crossref]
  • [18] Nordt P.S., Cantrell F., L., Elevated lithium level: a case and brief overview of lithium poisoning, Psycosom. Med., 1999, 61, 564–565 [Crossref]
  • [19] Vermeire S., Vanbrabant P., Van Boxstael P., Sabbe M., Severity (and treatment) of chronic lithium poisoning: clinical signs or lab results as a criterion?, Acta. Clin. Belg., 2010, 65, 127–128 [WoS][PubMed][Crossref]
  • [20] Puhr J., Hack J., Early J., Price W., Meggs W., Lithium overdose with electrocardiogram changes suggesting ischemia, J. Med. Toxicol., 2008, 4, 170–172 http://dx.doi.org/10.1007/BF03161196[Crossref]
  • [21] Goodman J.W., Goldfarb D.S., The role of continuous renal replacement therapy in the treatment of poisoning, Semin. Dial., 2006, 19, 402–407 http://dx.doi.org/10.1111/j.1525-139X.2006.00194.x[Crossref]
Document Type
Publication order reference
Identifiers
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11536-013-0191-4
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.